Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 120, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2002, 8:26 PM EDT for Chatham County, Wake County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2002, 8:26 PM EDT (00:26 UTC)
- Expired
- Jul 5, 2002, 9:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Chatham County, NC, Wake County, NC
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
102 WUUS52 KRAH 060026 SVRRAH NCC037-183-060100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 825 PM EDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAKE COUNTY IN NORTH CAROLINA NORTHEAST CHATHAM COUNTY IN NORTH CAROLINA * UNTIL 900 PM EDT * AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CARY...MOVING SOUTH AT 15 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... JORDAN LAKE CARY APEX HOLLY SPRINGS THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM EDT, 5 hours 36 minutes earlier.
Area forecast discussion, Jul 5, 2:50 PM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT FRI JUL 5 2002 FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT. THUNDERSTORMS AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO MOVE INTO CENTRAL NORTH CAROLINA. TEMPERATURES AND DEWPOINTS BEHIND FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW DAYS. THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER AREA. FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE NORMAL SUMMERTIME CONDITIONS. WILL INDICATE AFTERNOON CONVECTION FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE DESTABILIZES ATMOSPHERE. .RAH...NONE. SWH
In the hours before
Local storm report, Jul 5, 7:23 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
723 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM SELMA NC 55 MPH TSTM WIND GUST
07/05/02 JOHNSTON 55 MPH WIND GUST REPORTED
BY SKYWARN.
0714 PM SELMA NC WIND DAMAGE
07/05/02 JOHNSTON TREES DOWNED ON BUFFALO
ROAD NEAR RIVER ROAD.
REPORTED BY SKYWARN.
0715 PM SELMA NC TORNADO
07/05/02 JOHNSTON TORNADO REPORTED BY
SKYWARN IN BUFFALO AND
RIVER ROADS AREA. DEBRIS
SEEN AND ROTATION OBSERVED.
KKLocal storm report, Jul 5, 7:35 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
735 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0722 PM SELMA NC WIND DAMAGE
07/05/02 JOHNSTON SKYWARN REPORTS TREES
DOWNED WITH SOME HOUSES
DAMAGED BY TREES ON OAK
STREET IN SELMALocal storm report, Jul 5, 7:40 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
740 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0722 PM SELMA NC WIND DAMAGE
07/05/02 JOHNSTON SKYWARN REPORTS TREES
DOWNED WITH SOME HOUSES
DAMAGED BY TREES ON OAK
STREET IN SELMA
0710 PM 2 SW RED OAK NC .75 INCH HAIL
07/05/02 NASK
KKLocal storm report, Jul 5, 7:44 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
744 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CASTALIA NC 1.00 INCH HAIL
07/05/02 NASH REPORTED BY SKYWARN
KKSpecial weather statement, Jul 5, 8:07 PM EDT, 19 minutes before
NCZ010-011-026>028-041>043-077-078-060200- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 807 PM EDT FRI JUL 5 2002 ...STRONG TO SEVERE THUNDERSTORMS REDEVELOPING OVER THE TRIANGLE... STRONG TO SEVERE THUNDERSTORMS ARE DEVELOPING ALONG A LINE FROM APEX TO RALEIGH TO LOUISBURG. THESE STORMS ARE MOVING TO THE SOUTHEAST. THEY WILL PRODUCE NEARLY CONSTANT LIGHTNING AND VERY HEAVY RAIN. SOME STORMS COULD BECOME SEVERE...PRODUCING HAIL TO GOLF BALL SIZE AND DAMAGING WINDS OVER 60 MPH. STORMS HAVE ALREADY PRODUCED HEAVY RAIN OVER JOHNSTON...NASH...AND HALIFAX COUNTIES...AND ADDITIONAL THUNDERSTORMS COULD CAUSE FLASH FLOODING IN THESE AREAS. HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM HIGH AREAS...METAL OBJECTS...AND TALL ISOLATED TREES. MOVE INDOORS IF POSSIBLE...BUT STAY AWAY FROM WINDOWS AND DOORS. AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
Local storm report, Jul 5, 8:12 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
812 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CASTALIA NC 1.00 INCH HAIL
07/05/02 NASH REPORTED BY SKYWARN
0750 PM MCGEE CROSSROAD NC 1.00 INCH HAIL
07/05/02 JOHNSTON REPORTED BY SKYWARN
KKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:15 PM EDT | Flash Flood Warning | RAH | Edgecombe | 2 hr |
| Jul 5, 8:23 PM EDT | Flash Flood Warning | RAH | Wake | 112 min |
| Jul 5, 8:45 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 45 min |
| Jul 5, 8:59 PM EDT | Flash Flood Warning | RAH | Wilson | 61 min |
| Jul 5, 9:40 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 35 min |
| Jul 5, 9:54 PM EDT | Flash Flood Warning | RAH | Johnston | 111 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.